Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 8, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Feb 26, 2009, 8:44 PM CST for Jefferson County, Saint Louis County, City of Saint Louis, Missouri. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 26, 2009, 8:44 PM CST (02:44 UTC)
- Expired
- Feb 26, 2009, 9:15 PM CST
- In force
- 31 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties City of Saint Louis, MO, Jefferson County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 28 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 26, 8:55 PM CST | HAIL 0.5 | Eureka, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 26, 5:19 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 434 m²/s²
- 0-3 km storm-relative helicity
- 547 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 270244
SVRLSX
MOC099-189-510-270315-
/O.NEW.KLSX.SV.W.0008.090227T0244Z-090227T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
844 PM CST THU FEB 26 2009
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME NORTHERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI
ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI
ST. LOUIS CITY IN EAST CENTRAL MISSOURI
* UNTIL 915 PM CST
* AT 840 PM CST...TRAINED WEATHER SPOTTERS REPORTED HALF INCH HAIL
AT GRAYS SUMMIT. THIS STORM WAS LOCATED NEAR WILDWOOD...AND WAS
MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
BALLWIN...
VALLEY PARK...
DES PERES...
MANCHESTER...
FENTON...
OAKLAND...
KIRKWOOD...
GLENDALE...
CRESTWOOD...
SHREWSBURY...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3877 9017 3871 9020 3862 9018 3855 9025
3846 9030 3846 9074 3863 9074 3868 9065
3869 9055 3871 9054 3889 9030 3883 9021
3881 9013
TIME...MOT...LOC 0243Z 262DEG 41KT 3855 9065
$$
MILLER2 follow-up statements
000
WWUS53 KLSX 270305
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
905 PM CST THU FEB 26 2009
MOC099-189-510-270315-
/O.CON.KLSX.SV.W.0008.000000T0000Z-090227T0315Z/
JEFFERSON MO-ST. LOUIS CITY MO-ST. LOUIS MO-
905 PM CST THU FEB 26 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CST
FOR SOUTHEASTERN ST. LOUIS...ST. LOUIS CITY AND EXTREME NORTHERN
JEFFERSON COUNTIES...
AT 901 PM CST...TRAINED WEATHER SPOTTERS REPORTED NICKEL SIZE HAIL
IN PACIFIC. THIS STORM WAS LOCATED NEAR OAKLAND...AND WAS MOVING
EAST AT 45 MPH.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...ST.
LOUIS.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3871 9020 3862 9018 3854 9026 3846 9030
3846 9059 3860 9049 3877 9017
TIME...MOT...LOC 0305Z 262DEG 41KT 3858 9033
$$
MILLER000
WWUS53 KLSX 270316
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
916 PM CST THU FEB 26 2009
MOC099-189-510-270326-
/O.EXP.KLSX.SV.W.0008.000000T0000Z-090227T0315Z/
JEFFERSON MO-ST. LOUIS CITY MO-ST. LOUIS MO-
916 PM CST THU FEB 26 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. LOUIS...ST.
LOUIS CITY AND EXTREME NORTHERN JEFFERSON COUNTIES EXPIRES AT 915 PM
CST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.
ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.
LAT...LON 3871 9020 3862 9018 3854 9026 3846 9030
3846 9059 3860 9049 3877 9017
TIME...MOT...LOC 0305Z 262DEG 41KT 3858 9033
$$
MILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 8:41 PM CST, 3 minutes earlier.
Area forecast discussion, Feb 26, 8:41 PM CST, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 841 PM CST THU FEB 26 2009 .UPDATE... /834 PM CST THU FEB 26 2009/ BKN LN OF CNVTN MOVING STEADILY E AT 35-40KTS...AND AT THIS RATE OF MVMT STGST STORMS SHUD CLEAR XTRM SE COUNTIES SHORTLY AFTER MIDN. SPORATIC SVR WX THRT SHUD PERSIST WITH THE LN...PRIMARILY OVR OUR S/SE AREAS WHERE STORMS WL HV A CHC TO INTERACT WITH SLGTLY BTR INSTABILITY. AS I TYPE WERE IN THE PROCESS OF COORD A NEW WATCH WITH SPC FOR OUR SE COUNTIES...WL HV OUTLINE OUT SHORTLY. TRUETT && .DISCUSSION... /322 PM CST THU FEB 26 2009/ SFC LOW ACRS WRN MO CONTS TO DEEPEN WITH CVNTN ONGOING JUST AHEAD OF THE SFC LOW AND ASSOC CDFNT. SFC BASED CAP IS EXP TO WEAKEN AND ALLOW SFC STORMS TO INITIATE IN THE NEXT FEW HRS. SBCAPE IS SOMEWHAT LACKING...BUT DEEP LAYER SHEAR SHUD MORE THAN MAKE UP FOR IT. MODIFIED 12Z SOUNDING FROM SGF SHOWS AROUND 1400 J/KG MLCAPE WITH LITTLE CIN. WV IMAGE SHOWS DRY AIR INTRUSION OVR THE TOP OF THE SFC LOW WHICH WL HELP ERODE THE CAP IN PLACE. 21Z SOUNDING FROM SGF IS BEGINNING TO COME IN DEPICTING STG INVERSION IN PLACE JUST BLW 750H. THIS WUD LIMIT CNVTN FURTHER S. STG FORCING ALONG THE CDFNT WL LIKELY CAUSE ANY DISCRETE CELLS TO FORM INTO A LINE AS IT MOVES EWD TNGT. EXP PRECIP TO BE ON THE ERN EDGE OF THE CWA BY 06Z TNGT. HAVE KEPT SOME CHC POPS FOR THE SERN COUNTIES TO ACCOUNT FOR SLOWER TIMING. AFTER TNGT...FOCUS TURNS TO PRECIP CHCS ON TMW NGT THRU SAT. UPA TROF CURRENTLY OVR SERN WASHINGTON STATE WL APCH THE REGION AND DROP SE ACRS ERN KS AND WRN MO ON SAT. THIS TRACK WL PLACE THE HEAVIEST SN ALONG THE MISS RVR AND W INTO CNTRL MO. ATTM...EXPNG LGT ACCUM IN THE 1 TO 3 IN RANGE. SN MAY LINGER INTO SAT EVE ACRS SERN PORTIONS OF THE CWA. NAM IS ABOUT 6 HRS SLOWER THAN THE GFS WHICH IS SUPPORTED BY THE ECMWF...ALTHOUGH THE ECMWF IS A LITTLE FASTER. NAM DEPICTS TROWAL DEVELOPING ACRS SRN PORTIONS OF THE CWA WHICH WUD ALLOW SN TO BE HEAVIER THAN FCST. SINCE THE NAM IS SOMEWHAT AN OUTLIER ATTM...HAVE ONLY SILENT 20S GOING. FOR THE EXTD...MDLS START OUT IN RELATIVELY GOOD AGMNT. 12Z/26 GFS/CMC AND 00Z/26 ECMWF HAVE SFC RIDGE EXTDNG S OVR THE CWA SUN NGT. WITH EXP SN FIELD...HAVE GONE BLW GUIDANCE AS WINDS SHUD BE LGT AND CLR SKIES. BEYOND MON...MDLS BEGIN TO DIFFER. GFS HAS SFC RIDGE RETREATING FASTER THAN ECMWF/CMC. HAVE TRENDED TWD THE SLOWER SOLNS AND KEPT TEMPS A LITTLE LWR. FOCUS TURNS TO PRECIP CHCS ON WED NGT AND THURS. HAVE LITTLE CONFIDENCE WITH REGARD TO TIMING OF PRECIP DUE TO MDLS DIFFS. HOWEVER...GFS/ECMWF/CMC ARE SUGGESTING PRECIP POSS ON THURS AND POSS AS EARLY AS WED NGT. HAVE THEREFORE ONLY LOW POPS ON THURS AND WL SEE WHAT MDLS DO WITH THIS SYS. TILLY && .AVIATION... /505 PM CST THU FEB 26 2009/ FOR THE 00Z TAFS...COLD FRONT WILL MOVE QUICKLY ACROSS ERN MO/CNTRL AND SRN IL THIS EVENING. LINE OF TSRA ALONG THE FRONT WILL POSSIBLY CAUSE SOME WIND GUSTS TO 35KTS WITH SOME SMALL HAIL AT THE TAF SITES. TSRA OUGHT TO CLEAR OUT OF KUIN/KCOU BY 01Z...AND AFFECT KSTL/KSUS BETWEEN 02-04Z. WINDS WILL TURN NWLY AND INCREASE WITH WINDS GUSTS TO 25-27KTS BEHIND IT WITH CEILINGS IN THE 008-015 RANGE MOST OF THE NIGHT. CEILINGS WILL LIKELY GO VFR BY LATE MORNING/EARLY AFTERNOON WITH WINDS VEERING NLY AND DECREASING THROUGH THE DAY. BRITT && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Feb 26, 3:27 PM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 327 PM CST THU FEB 26 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-271200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 327 PM CST THU FEB 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT MOVES ACROSS THE REGION. SOME OF THE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING COULD BE SEVERE AND CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW IS LIKELY ON FRIDAY NIGHT AND SATURDAY WITH 1 TO 3 INCHES OF ACCUMULATION POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TILLY
In the hours before
Local storm report, Feb 26, 6:19 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
619 PM CST THU FEB 26 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 8 E COLUMBIA 38.95N 92.18W
02/26/2009 E0.25 INCH BOONE MO TRAINED SPOTTER
NEAR MILE MARKER 135 ON INTERSTATE 70
&&
EVENT NUMBER LSX0901521
TRUETTLocal storm report, Feb 26, 6:32 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
632 PM CST THU FEB 26 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 5 W KINGDOM CITY 38.95N 92.03W
02/26/2009 E0.25 INCH CALLAWAY MO TRAINED SPOTTER
&&
EVENT NUMBER LSX0901522
TRUETTLocal storm report, Feb 26, 6:36 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
636 PM CST THU FEB 26 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL COLUMBIA 38.95N 92.33W
02/26/2009 M1.00 INCH BOONE MO TRAINED SPOTTER
AT OLD HIGHWAY 63 AND STADIUM BLVD...SPOTTER STATED
WINDSHIELD ON CAR WAS CRACKED FROM HAIL.
&&
EVENT NUMBER LSX0901523
KARLZThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 6:05 PM CST | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway | 40 min |
| Feb 26, 7:51 PM CST | Severe Thunderstorm Warning | LSX | Crawford | 36 min |
| Feb 27, 3:27 PM CST | Winter Weather Advisory | LSX | Boone, Callaway, Cole, Crawford, Gasconade, Iron and 7 more | 27 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.